Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 102, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 14, 2016, 5:00 PM MDT for Glacier County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 14, 2016, 5:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 197 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS55 KTFX 142300
SVRTFX
MTC035-142345-
/O.NEW.KTFX.SV.W.0102.160814T2300Z-160814T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 545 PM MDT
* AT 500 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH
OF NORTH BROWNING...OR 36 MILES NORTHWEST OF CUT BANK...MOVING
EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4880 11321 4898 11312 4896 11276 4869 11289
TIME...MOT...LOC 2300Z 284DEG 5KT 4887 11306
HAIL...1.00IN
WIND...60MPH
$$
MARTIN2 follow-up statements
733
WWUS55 KTFX 142327
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT SUN AUG 14 2016
MTC035-142345-
/O.CON.KTFX.SV.W.0102.000000T0000Z-160814T2345Z/
GLACIER MT-
527 PM MDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTH CENTRAL GLACIER COUNTY...
AT 527 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF
NORTH BROWNING...OR 31 MILES NORTHWEST OF CUT BANK...MOVING EAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4879 11310 4895 11302 4896 11276 4873 11287
TIME...MOT...LOC 2327Z 271DEG 17KT 4886 11293
HAIL...1.00IN
WIND...60MPH
$$
MARTIN140
WWUS55 KTFX 142346
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT SUN AUG 14 2016
MTC035-142355-
/O.EXP.KTFX.SV.W.0102.000000T0000Z-160814T2345Z/
GLACIER MT-
546 PM MDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GLACIER COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4879 11310 4895 11302 4896 11276 4873 11287
TIME...MOT...LOC 2343Z 284DEG 5KT 4886 11293
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:51 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 14, 2:51 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 251 PM MDT SUN AUG 14 2016 .DISCUSSION... Tonight through Tuesday...Flow aloft over Montana will vary from westerly this evening to northwesterly on Monday then back to westerly again on Tuesday. A weak disturbance in the flow aloft has already triggered scattered showers and thunderstorms over northern portions of the forecast area this afternoon. These storms will persist into this evening with additional storms also developing in southwest Montana over the next few hours. Convection will die out in most locations around midnight, although a few showers may persist near Glacier Park into the early morning hours. Warm temperatures and slightly more stable conditions will prevail on Monday. Isolated/possibly scattered storms may develop during the afternoon and early evening hours but coverage is expected to be mainly over the mountains and eastern portions of the forecast area. As another ridge of high pressure aloft builds over the region on Tuesday, temperatures will rise to near or possibly above 90 for many locations. Isolated storms will be possible over far southwest Montana during the afternoon but the remainder of the forecast area should remain dry. Synoptic level winds are expected to remain light through the short term period, but any storms that develop could produce locally strong gusts. mpj Tuesday night through Sunday...An upper level low pressure trof will move through the Pacific Northwest and approach the Rockies Wednesday and again cause the air mass to become unstable. Greatest instability will remain north of the Canadian border while, to the south, extreme Southwest Montana will become slightly unstable. Timing of the cold front Thursday will largely determine thunderstorm activity. As colder air moves aloft, the air mass will become increasingly unstable, especially Southwest Montana, but northern portions of the CWA behind the front will be cooler and stable. Current timing indicates winds will switch north along the border by midnight Wednesday night with colder air moving across the border by sunrise. The 500mb pattern of the GFS and ECMWF are now quite similar...evolving more towards the earlier ECMWF solutions. Thus, the GFS has strengthened its cold front and drives it deeper into the CWA. However, the GEM has changed to a sharper trof very similar to the earlier runs of the ECMWF and brings the colder air into the region nearly a day later. With the consistency of the ECMWF, will use a GFS/ECMWF blend this period. Mostly stable conditions will return Saturday and Sunday although unsettled northwest flow will keep some chance of showers in the forecast Saturday. Zelzer Long Term Afternoon Update: Models continue to come in alignment on the strong cold front for later this week. Front looks to come through Wednesday night through Thursday. This will bring widespread showers and a few thunderstorms. Increased pops to get some areas into likely with the latest model agreement. Cold air behind the front on Thursday will cause temperatures to struggle...and highs in the low to mid 60s across the lower elevations is looking more and more likely. Lowered temps slightly on Thursday...then tweaked them into the weekend...as looks like temps may rebound back into the 80s by late next weekend. 700 mb temps near to slightly below zero will also promote some chances for snow...mainly around 8000 feet and higher on Thursday night into Friday morning. GFS still dries things out quicker than the Euro for Friday. Continued at least slight pops to account for the Euro. Next weekend is starting to trend dry as northwest flow is replaced by a weak ridge of high pressure. Anglin && .AVIATION...UPDATED 1726Z. Primarily VFR expected over next 24-hours as westerly flow aloft persists. However, isolated showers and TSRA may develop over higher terrain this afternoon before moving eastward. This activity may impact KCTB and KHVR between about 21Z/Sun and 00Z/Mon. Brief MVFR and erratic wind gusts of 30 knots or so may accompany these storms. Any showers and TSRA should taper off between 03Z/Mon and 06Z/Mon. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 54 88 54 91 / 10 10 0 0 CTB 52 84 53 88 / 20 10 0 10 HLN 58 90 58 93 / 0 0 10 0 BZN 52 88 51 91 / 10 10 10 0 WEY 41 77 43 79 / 20 20 20 10 DLN 51 86 50 87 / 10 0 0 0 HVR 56 87 57 90 / 10 10 10 0 LWT 55 85 56 88 / 10 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 14, 3:23 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT SUN AUG 14 2016 MTZ046-048-049-142215- EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- 323 PM MDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND SOUTHEASTERN PONDERA COUNTIES UNTIL 415 PM MDT... AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOTEAU...PENDROY...FARMINGTON AND BYNUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4799 11248 4808 11237 4798 11188 4775 11208 TIME...MOT...LOC 2123Z 299DEG 18KT 4798 11228 MARTIN
Local storm report, Aug 14, 3:42 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 PM MDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL BYNUM 47.98N 112.31W
08/14/2016 E0.50 INCH TETON MT TRAINED SPOTTER
TIME ESTIMATED BASED ON RADAR.
&&
MARTINSpecial weather statement, Aug 14, 4:17 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 417 PM MDT SUN AUG 14 2016 MTZ048-049-142300- SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- 417 PM MDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL 500 PM MDT... AT 416 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR CHOTEAU...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS A HISTORY OF PRODUCING HALF INCH HAIL. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOTEAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4783 11218 4792 11210 4786 11173 4764 11188 TIME...MOT...LOC 2216Z 300DEG 10KT 4783 11209 MARTIN
Local storm report, Aug 14, 4:36 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 20 W CUT BANK 48.63N 112.77W
08/14/2016 E1.00 INCH GLACIER MT PUBLIC
MEDIA RELAYED FACEBOOK PICTURE OF QUARTER SIZED HAIL ON
HWY 2. LOCATION AND TIME ESTIMATED WITH RADAR.
&&
JAASpecial weather statement, Aug 14, 4:42 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT SUN AUG 14 2016
MTZ009-010-142330-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
442 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 530 PM MDT...
AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTH OF NORTH BROWNING...OR 39 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4874 11286 4882 11321 4896 11318 4900 11287
4899 11286
TIME...MOT...LOC 2242Z 269DEG 5KT 4889 11311
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:23 PM MDT | Special Weather Statement | TFX | Teton | 52 min |
| Aug 14, 4:17 PM MDT | Special Weather Statement | TFX | Teton | 43 min |
| Aug 14, 4:42 PM MDT | Special Weather Statement | TFX | Glacier | 48 min |
| Aug 14, 5:49 PM MDT | Special Weather Statement | TFX | Glacier | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.